Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 16, 2022, 2:42 PM EDT for Polk County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2022, 2:42 PM EDT (18:42 UTC)
- Expired
- Mar 16, 2022, 3:00 PM EDT
- In force
- 18 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 1:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:31 AM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, Mar 16, 8:31 AM EDT, 6 hours 11 minutes before
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 831 AM EDT Wed Mar 16 2022 ...MESOSCALE UPDATE... .UPDATE... The morning has, so far, been going relatively quietly, after last night's weather departed. As the sun is now coming up, considerable cloudiness is being observed across much of Florida, and extending westward into the Gulf of Mexico. Most of these clouds appear to be mid-level clouds, with obs reporting ceilings anywhere from 8-12kft. There are, however, some breaks. As daytime heating begins to kick in, these breaks become more meaningful, especially over the peninsula; breaks provide enhancement to instability. As far as the atmosphere is concerned, conditions are still favorable for convection to develop. The morning soundings suggests there is already some weak instability (200 J/KG), low-levels remain relatively moist, and there is large-scale forcing ahead of the boundary. There is also around 40 knots of shear in the lowest 6km present to help sustain updrafts, with ~35kts in the lowest 3km. The hodograph shape suggests that damaging wind gusts remain the largest threat for storms that develop. It is also worth mentioning that temperatures are rather cold aloft by Florida standards (-12C). For the most robust updrafts, hail is also a concern. While not impossible, this environment is not very conducive for tornadoes. The biggest liming factor, by far, is the depth of the moisture. The 12Z sounding is coming in drier than what models have been suggesting. Could this limit convection? It could. What seems more likely, though, is the depth of convection may be limited. More shallow convection may limit the intensity of storms through the day, especially in an environment with only modest instability. Nevertheless, the risk for severe weather is not zero. Residents and visitors should remain weather-aware, and continue to have multiple ways to receive weather alerts today. With the convective potential ever-evolving, some adjustments to the POP forecast and corresponding elements have been made. Otherwise, the forecast looks good through the day. Will continue to monitor trends to make any additional changes as needed through the day. && .AVIATION... Other than some TEMPO MVFR CIGs at KFMY, KRSW, conditions have mainly become VFR for now, with BKN CIGs in 8-12kft range at most locations. However, storms are again expected later this morning and into the afternoon as a boundary approaches the state. This could lead to periodic categorical reductions for CIGs and VSBY, along with brief periods of gusty winds. Once this passes later today and tonight, VFR conditions return and stick around through the remainder of the period. && .MARINE... Some showers and thunderstorms are possible across coastal waters this morning and into the early afternoon, with locally hazardous winds and seas possible in the vicinity of storms in association with a boundary pushing eastward. Once this clears, conditions improve across coastal waters. However, another system approaches on Friday, with a few more storms possible into the weekend. && .Prev Discussion... /issued 420 AM EDT Wed Mar 16 2022/ DISCUSSION... A chance for showers and thunderstorms return today after a slight break in the weather as the upper level low continues to move out of the area.The Storm Prediction Center has expanded the Marginal and Slight Risk for potentially severe weather to today. Some storms have the potential for strong, damaging wind gusts and an isolated tornado. There is a possibility for patchy fog this morning, tonight and tomorrow morning. Thursday will be pleasant with slightly drier air over the peninsula, however temperatures will remain close to or above normal. Some areas may even reach into the 90's by Friday. Another weaker system approaches late Friday into Saturday. This system will bring the possibility for more showers and thunderstorms. Following this system, warmer drier conditions should settle in as high pressure takes control. FIRE WEATHER... Scattered showers and possible thunderstorms remain a threat today, allowing for little fire weather concerns. Thursday could see drier conditions, but moisture returns Friday as does the chance for rain. Dispersion rates will be higher in the afternoon hours for the next few days, especially for inland areas. There is also possibility for fog this morning and again tonight into tomorrow morning. && .Preliminary Point Temps/PoPs... TPA 79 66 80 64 / 50 10 0 0 FMY 85 68 86 66 / 30 10 10 0 GIF 82 63 83 61 / 60 20 0 0 SRQ 78 64 79 61 / 50 10 0 0 BKV 77 56 78 53 / 60 10 0 0 SPG 77 66 77 66 / 50 10 0 0 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && UPDATE/AVIATION/MARINE...Flannery PREVIOUS DISCUSSION/FIRE WEATHER...Pearce
In the hours before
Special weather statement, Mar 16, 2:08 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
208 PM EDT Wed Mar 16 2022
FLZ155-160-255-260-161845-
Inland Manatee FL-Coastal Manatee FL-Inland Sarasota FL-
Coastal Sarasota FL-
208 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of central Manatee and
northwestern Sarasota Counties through 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Armands Key, or near Sarasota, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sarasota, Bradenton, The Meadows, Lakewood Ranch, South Bradenton,
Saint Armands Key, North Sarasota, South Sarasota, Kensington Park,
Sarasota Bradenton Airport, West Samoset, Southgate, Sarasota
Springs, Ridge Wood Heights, Ellenton, Bayshore Gardens, Whitney
Beach, Samoset, Desoto Lakes and Fruitville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2758 8241 2739 8231 2724 8263 2740 8274
TIME...MOT...LOC 1807Z 244DEG 24KT 2732 8261
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, Mar 16, 2:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
221 PM EDT Wed Mar 16 2022
FLZ052-161915-
Polk FL-
221 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of central Polk County
through 315 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Wales, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakeland, Winter Haven, Haines City, Bartow, Lake Wales, Auburndale,
Fussels Corner, Combee Settlement, Jan Phyl Village, Medulla,
Poinciana, Lake Alfred, Crooked Lake Park, Dundee, Davenport, Eagle
Lake, Lake Hamilton, Hillcrest Heights, Highland Park and Homeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Florida.
&&
LAT...LON 2790 8132 2775 8175 2798 8201 2832 8166
2826 8166 2826 8155 2820 8152 2814 8152
2814 8145 2809 8146 2808 8141 2803 8137
2801 8138 2806 8146 2804 8146 2800 8142
2800 8139 2794 8135 2791 8131
TIME...MOT...LOC 1820Z 236DEG 26KT 2789 8171
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:37 PM EDT | Special Marine Warning | TBW | 53 min | |
| Mar 15, 9:22 PM EDT | Special Marine Warning | TBW | 68 min | |
| Mar 15, 10:01 PM EDT | Special Weather Statement | TBW | Hillsborough, Manatee, Pinellas | 44 min |
| Mar 15, 10:40 PM EDT | Special Weather Statement | TBW | Hillsborough, Manatee, Sarasota, Sumter | 50 min |
| Mar 15, 10:53 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Polk | 37 min |
| Mar 15, 11:30 PM EDT | Special Weather Statement | TBW | Polk | 45 min |
| Mar 16, 12:19 AM EDT | Special Weather Statement | TBW | Polk | 26 min |
| Mar 16, 1:30 PM EDT | Special Marine Warning | TBW | 45 min | |
| Mar 16, 2:08 PM EDT | Special Weather Statement | TBW | Manatee | 37 min |
| Mar 16, 2:21 PM EDT | Special Weather Statement | TBW | Polk | 54 min |
| Mar 16, 2:31 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 14 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.